Format

Send to:

Choose Destination
See comment in PubMed Commons below
Breast Cancer Res Treat. 2013 Sep;141(2):277-85. doi: 10.1007/s10549-013-2680-1. Epub 2013 Sep 14.

Use of complementary and alternative medicine (CAM) and changes in depressive symptoms from 3 to 15 months after surgery for primary breast cancer: results from a nationwide cohort study.

Author information

  • 1Unit for Psychooncology and Health Psychology, Aarhus University Hospital & Aarhus University, Bartholins AllĂ© 9, 8000, Aarhus C, Denmark, christina@psy.au.dk.

Abstract

Background This large population-based prospective study explored the associations between use of complementary and alternative medicine (CAM) and prevalence and changes in depressive symptoms from 3 to 15 months after surgery for primary breast cancer. Methods In an ongoing nationwide cohort study, depressive symptoms and the use of ten different types of CAM since time of diagnosis were assessed by questionnaire at 3 (N = 3233) and 15 months post-surgery (N = 2833). Clinical and socio-demopraphic variables were obtained from the Danish Breast Cancer Cooperative Group (DBCG) and national longitudinal registries. Results At 3 months post-surgery, 40.2 % reported having used CAM since the diagnosis, and in the time from 3 to 15 months after surgery, 49.9 % had used CAM. Compared with non-users, CAM users experienced more depressive symptoms at both 3 and 15 months follow-up when adjusting for several possible confounders. In a fully adjusted model, including all CAM variables and adjusting for depressive symptoms at 3 months, use of dietary/vitamin supplements was the only independent, statistically significant risk factor for experiencing more depressive symptoms at 15 months (RM = 1.10; 95 % CI 1.02-1.19, P = 0.014). Conclusion Cross-sectionally, CAM use was associated with higher levels of depressive symptoms at both time-points. Prospectively, users of dietary or vitamin supplements at 3 months after surgery reported higher levels of depressive symptoms than non-users 1 year later. Possible explanations could be an increased vulnerability for depressive symptoms among women using CAM or adverse effects of dietary or vitamin supplements.

PMID:
24036661
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk